Question: For the past couple of weeks I’ve noticed my scalp being visible. I have gone to a hair laser specialist and they recommended treatment. However, I do take creatine supplements for I do weight training daily. I did query with them if my post-workouts do affect hair loss and I was told no. But on many websites it does say it can hasten the process of baldness. Can you confirm that creatine can cause hair loss? Also, I have now stopped taking creatine. Will the damage be reversed? Can it be reversed? What other pre-workouts can I take that will not cause hairloss, or what ingredients do I need to look out for when buying a product for my workouts ?
Your information is much appreciated.
Answer: It has not yet been fully established whether or not the amino-acid creatine can cause or aggravate hair loss. However, by using creatine as a performance-enhancer to encourage the growth of muscle mass, it has been shown to lead to an increase of testosterone. This, in turn, may accelerate hair loss in men who are genetically predisposed to male pattern balding, especially if taken in large amounts.
To explain further, hereditary hair loss occurs in those who are susceptible when testosterone in the body reacts with the enzyme 5-alpha reductase, and the result produces a hormone called dihydrotestosterone (DHT). DHT causes hair loss, and can lead to baldness if left untreated, by attacking the top of the head. This prevents new cells from growing, as well as weakening the existing hair by causing the follicles to shrink so that hair becomes increasingly brittle before eventually falling out.
Therefore, the speculation of a link between creatine and accelerated male hair loss centres around the fact that the more testosterone there is in the body, the more DHT will be produced. The Clinical Journal of Sports Medicine confirmed this when studies on college-aged rugby players showed that creatine lead to vastly increased levels of DHT.
If creatine was the cause of your hair loss, the shedding would have started around two months after you started taking the supplement. Everyone reacts to products and drugs differently so, whilst it may be possible that creatine contributed to your hair loss, it is important to establish your type of hair loss first and foremost.
You should have your hair and scalp examined by a specialist to determine your precise type of hair loss. You mention that your scalp is becoming more prominent so, if you are mainly losing hair from the top of your head, then you are most likely to have Male Pattern hair loss – this is the genetic condition referred to above and the most common type of male hair loss, also known as androgenic alopecia.
Assuming that creatine use did cause your hair to thin, it should start to grow back since you stopped intake. However, if the creatine has accelerated an existing propensity to a genetic condition, whilst your hair loss may slow down again now you are no longer taking the supplement, the lost hair may not come back without regrowth treatment.
With regards your request for advice on exercise enhancers to boost your workout, we cannot recommend sports supplements since we do not specialise in this area but a fitness expert or your doctor should be able to help you with this.
The Belgravia Centre
The Belgravia Centre is the UK’s leading hair loss clinic, with two locations in Central London. If you are worried about hair loss you can arrange a free consultation or complete our online diagnostic form from anywhere in the UK or the rest of the world. View our extensive hair loss success stories gallery, which is the largest collection of ‘Before & After’ treatment pictures in the world, demonstrating the levels of success that so many of our patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.